Wednesday, September 18, 2013

I am allergic to Penicllin... - Oh, are you really?

You: Sir, are you allergic to anything?
Patient: Oh yeah, I am allergic to Penicillin.
You: What happens when you get Penicillin?
Patient: I don't know, my mom told me I am allergic to it.
You: Did she tell you why or what happened to you?
Patient: Uhhh. Not really, but I think I stopped breathing.
You: Really...?  o_0

Well, you get the idea...

How many patients do we see who say they are allergic to PNC but there is no convincing proof they really are? About 8% of the US population claim being PNC allergic; but skin testing to identify true IgE-mediated allergy is rarely done. Anaphylaxis, the one reaction we care about, is actually quite rare in these patients. In May of this year, in the Journal of Allergy and Immunology, a study was published about this issue ( From 2010 to 2012, 500 patients with histories of penicillin allergy (based on diagnoses recorded in their records) were skin tested in a California allergy department. Negative tests were followed by 1-hour observed oral challenges with amoxicillin. Only 4 patients reacted to one of the two skin-test agents, and another four exhibited positive objective symptoms after oral challenges but none of these reactions were life threatening or required epinephrine, NONE! Fewer than 1 in 50 patients with penicillin allergy histories were truly allergic. Note that this is an allergy clinic, which already selects a higher allergic risk population compared to the undifferentiated patient we see in the ED.

We should stop accepting penicillin allergy history as a reason for lifelong avoidance. All drug reactions should be documented carefully. Patients with severe delayed reactions such as Stevens Johnson syndrome, drug reaction with eosinophilia and systemic symptoms (DRESS), or hemolytic anemia should never be challenged or tested; those with mild delayed reactions probably can undergo oral challenges. For those with potential IgE-mediated reactions (i.e., hives, edema, or other symptoms of anaphylaxis occurring within 1–2 hours), penicillin testing followed by oral challenge is safe and effective. However, are we going to do this in the ED? Abso-freaking-lutely NO. But we can suggest they follow up with their PCP for testing.

I guess for us in the ED, the main issue I hear a lot of noise around, is the cross reactivity with Cephalosporins. In fact, many EHR's flag red lights and sirens when ordering Cephalosporins in patients reporting PNC allergy. Even with the assumption that the patient is truly allergic to PNC, is there a real risk? - The answer is yes, but it is sooooo very small that the meningitis is more likely to kill the patient than the shot of Ceftriaxone. Here is the evidence ( "It is safe to administer cephalosporin antibiotics to penicillin-allergic patients and penicillin skin tests do not identify potential reactors", ( "The widely quoted cross-allergy risk of 10% between penicillin and cephalosporins is a myth". And one more... ( Out of 3.3 million (yes, million) who received PNC, 506,000 received a cephalosporin. The risk of anaphylaxis for those who had a prior event with PNC was < 0.001% after receiving a Cephalosporin.

So, these are my 2 conclusions:

1.- Patients who claim being allergic to PNC, unless they have a good history for skin/airway/hematologic reaction, are probably not.
2.- Cephalosporins are generally safe in patient with history of PNC allergy.

Thank you very much, stay tuned for more myth busting reading.


  1. I've heard from patients I'm allergic to penicillin, I ask why? because I took it and developed a rash. It makes me think could they may have had mononucleosis and they took antibiotics, and that's why they got the rash, probably.

  2. Absolutely, very common problem. There is another reason why we should not be giving abxs for URI's. It just confuses everyone and in many cases harms patients with long life avoidance of PNC.

    Good point Ivan, thanks.

  3. Algunos pacientes confunden los efectos secundarias con las reacciones alergicas..

  4. Oh they do... a little bit of puking and they claim being allergic. The problem is that few people take the time to ask exactly what happened when they receive the medication. And this goes not only for PNC but many other medications